Post Inflammatory Hyperpigmentation
Post inflammatory hyperpigmentation or PIH is a common dermatological condition. PIH is considered an acquired melanosis (a condition of excessive melanin in the skin) as a response of the skin to any form of inflammatory, irritation or injury. It is this initial event that causes excess pigment to be built up within the skin. Although PIH can happen to all skin types, it is especially common and causes more distress in individuals with a darker skin type (Fitzpatrick Skin Type III to VI).
What Causes Post Inflammatory Hyperpigmentation
Post inflammatory hyperpigmentation can occur to any individuals of any age.
Inflammatory conditions such as acne vulgaris, atopic dermatitis and lichen planus commonly result in PIH. In addition, insect bite reactions, trauma, phototoxic reactions and allergic conditions may provoke PIH. Likewise, drugs such as tetracyclines, antimalarials and certain chemotherapy drugs (bleomycin, doxorubicin and 5-fluorouracil) are associated with PIH.
PIH may occur after common laser procedures and chemical peels. These include fractional ablative laser such as CO2 and Er:YAG. In addition, pigment specific lasers such as the Q-Switched and Pico-second lasers may trigger paradoxical PIH if the energy absoprtion of the laser is too strong.
What Are The Different Types of PIH?
PIH may exists in 3 forms depending on the layer of the skin involved i.e. Epidermal PIH, Dermal PIH and Mixed Epidermal/Dermal PIH. When there is inflammation of the epidermis, pigment producing cells produce more melanin that is subsequently transferred to the surrounding skin cells. On the other hand when inflammation is more pronounced, the basal cell layer (which separates the epidermis from the dermis) is disturbed, leading to excess melanin being trapped in the dermal layer of the skin. This phenomenon is aptly named pigmentary incontinence.
What Does PIH Look Like?
PIH is located at the site of skin post-inflammation, infection or injury. Once you have recovered from the initial inciting event, your skin may appear light to dark brown in colour. In dermal PIH, it may even take on a grayish or bluish appearance. PIH often darkens following sun exposure. Daily sun protection with regular sun screens is of utmost importance!
Post Inflammatory Hyperpigmentation Treatments
Although PIH is common, and affects many individuals, it remains a challenging condition to treat. If you opt for conservative treatment (just watchful waiting), PIH may fade by itself although this may take anywhere from 9 months to more than a few years. Even with appropriate medical treatment, you may not see modest results until 9-12 months later. This is especially so when there is dermal PIH involvement.
A range of topical treatments for epidermal PIH are available, however, the clearance rate varies across individuals. These many include monotherapy or combination therapy of lightening agents. They are prescribed according to your existing skin condition, skin type and history of skin sensitivity. These may include:
- Retinoids e.g. Tretinoin
- Hydroquinone 2% or 4%
- Kojic Acid
- Azelaic acid
- Glycolic acid
- Kaufman BP, Aman T, Alexis AF. Postinflammatory Hyperpigmentation: Epidemiology, Clinical Presentation, Pathogenesis and Treatment. Am J Clin Dermatol. 2017 Dec 8.
- Woolery-Lloyd HC, Keri J, Doig S. Retinoids and azelaic acid to treat acne and hyperpigmentation in skin of color. J Drugs Dermatol. 2013 Apr. 12(4):434-7.
- Park JH, Kim JI, Kim WS. Treatment of Persistent Facial Postinflammatory Hyperpigmentation With Novel Pulse-in-Pulse Mode Intense Pulsed Light. Dermatol Surg. 2016 Feb. 42 (2):218-24.
- Lee YJ, Shin HJ, Noh TK, Choi KH, Chang SE. Treatment of Melasma and Post-Inflammatory Hyperpigmentation by a Picosecond 755-nm Alexandrite Laser in Asian Patients. Ann Dermatol. 2017 Dec. 29 (6):779-781.
- Kim S, Cho KH. Treatment of procedure-related postinflammatory hyperpigmentation using 1064-nm Q-switched Nd:YAG laser with low fluence in Asian patients: report of five cases. J Cosmet Dermatol. 2010 Dec. 9(4):302-6.